Hi there. I am a female, 19 years old, otherwise in good health and weight. My electrophysiologist recently put me on a beta blocker (Metoprolol) 25 mg twice a day for hypertension and a ton of other symptoms he said must be due to Neurocardiogenic Syncope. I was diagnosed with asthma a couple years ago and it seems as if the beta blocker is causing shortness of breath and a feeling that seems similar to how I feel after exercising, a sort of chest tightness I would say.
Is this common for beta blockers to do to people with asthma? I am afraid that the dose will be increased as my blood pressure is still high (last two readings were 132/100 and 140/92). I am going to talk to my PCP tomorrow about it as well.
Neurocardiogenic syncope, also called vaso-vagal syncope or “simple faints” is the most common type of syncope, not usually causally associated with hypertension.
Beta receptors are of 2 types: Beta-1 and Beta-2. Those in the heart are mostly Beta-1; those in the lungs, mostly Beta-2. Beta-blockers come in 2 forms: selective and non-selective. Selective beta-blockers, such as metoprolol, act primarily on the Beta-1 receptors in the heart. Non-selective beta-blockers, such as propranolol act on both types of receptors, in both heart and lungs. Propranolol and other medicines in its class are capable of evoking bronchospasm in people with asthma. Metoprolol is selective, but not entirely so; thus, asthma worsens in some people given this “selective” medicine and you may be one of them.
Your doctor may have prescribed the metoprolol for both relief of the syncope and treatment of your hypertension. There are many other anti-hypertensive medicines that will control your hypertension without aggravating your asthma. However, if the metoprolol is absolutely necessary for the control of your syncope and there is no other medicine that will suffice you and your doctor may want to look to ways to reduce its adverse effects on your lungs. Two such would be: 1) a reduction in metoprolol dose, and 2) the addition of non cardio-stimulatory asthma medicines to your regimen to counter-act the seeming impact of the metoprolol on your lungs. This would best be expedited by a conversation between your electrophysiologist and your asthma doctor. The 2 of them could also decide upon which anti-hypertensive medicines might be best, for example hydrochlorothiazide being an effective anti-hypertensive with no effect on one’s lungs.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.